If you think that caffeine addiction is a myth, read on; caffeine is a central nervous stimulant that can lead to addiction and other health issues. This drug is the most widely used stimulant in North America, in part because caffeine use is legal and socially accepted.
50-100 different species of plants contain caffeine, often found in beans and leaves. Hundreds of years ago people chewed on these plant parts and received the “rush” we now associate with coffee, tea, and soda drinking. Here is an interesting factoid: caffeine is naturally found in plants because it is a pesticide – yep, insects that chew on the plants can be paralyzed and killed by ingesting the drug.
Why do so many people ingest caffeine? Simply because they are looking for the stimulant effects – to stay awake and achieve greater mental alertness. The coffee bean remains the most popular source of caffeine, but energy drinks are enjoying great popularity in recent years. Did you know chocolate contains caffeine? Most people think of tea as “calming” (and some are) but your average cup of tea (non-herbal) contains about ½ the amount of caffeine found in a cup of coffee.
The amount of caffeine found in tea, coffee and cocoa (chocolate) can vary greatly depending on brewing strength and other factors but here is an overview so you can get a general idea of how much caffeine you are using. Generally, a cup (8 oz.) of coffee contains about 100 milligrams; a cup of tea contains about 50 milligrams; cola soft drinks contain approximately 10 to 50 milligrams per serving. Caffeine found in chocolate is minimal and usually does not produce much stimulant effect.
Energy drinks, such as Red Bull, Rockstar, and others, can contain as much as 80 milligrams per serving (usually two servings are in each can). Young people (teens and young adults) are the greatest consumers of energy drinks and overusing the beverage (abusing) has landed many people in Emergency Rooms due to over stimulation side-effects.
When used in moderation, caffeine is generally safe for most people. When the drug is over-consumed, side effects include: increased blood pressure, heart palpitations, anxiety, panic attack and insomnia. Like other stimulants, a tolerance for caffeine quickly develops in many people and, like other stimulants, users have to keep “upping” the amount to get the results received in the past. When tolerance reaches levels that interrupt with functioning, it is referred to as “caffeinism”. At this stage, you can be considered a caffeine addict. Sleep disruption, headaches, hyperventilating, peptic ulcers and other stomach problems have all been linked to caffeinism.
Withdrawal symptoms typically show up 12-24 hours after the last dose of caffeine and may continue up to five days. The most common withdrawal symptom is a severe headache. What causes a headache? Blood vessels in the head dilate as caffeine leaves the system, which causes excess blood to rush to the head. Other symptoms include fatigue, drowsiness, a craving for caffeine, and irritability. Depression can also be a withdrawal symptom, though it is usually mild and does not last long.
Reaching the level of “caffeine intoxication” is rare but does certainly occur. Using excessive amounts (about 300 milligrams) over long periods of time can over-stimulate the central nervous system and produce many unpleasant side-effects. Caffeine intoxication symptoms include nervousness, flushing of the face, muscle twitching, irregular and/or rapid heartbeat, muscle twitching, and rambling thoughts and speech.
Extreme caffeine overdose can result in depression, mania, and lapse in judgment, delusions, hallucinations, psychosis, and even death. To reach lethal levels most individuals would have to consume about 80-100 cups of coffee within a limited time frame. People rarely die from overdosing on coffee, but caffeine pills have been responsible for many deaths due to effects on the cardiovascular system.
Most people recover from caffeine addiction on their own. They will experience headaches which can be greatly aided by taking small quantities of analgesics (aspirin, etc.). If withdrawal symptoms are not manageable or too uncomfortable, consult a physician who can help you through the process.